Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 and Viral Load
Aug 2, 2011

Hello, I was recently diagnosed with HIV - about 2 months ago. I think Im HIV+ since about 2 years ago. In my first CD4 and viral load count I get 525cd4 and 489 of viral load. My doctor told me Im ok and not in need to start meds. What does a so low viral load means? Searching the web I only find people with much higher viral load values... It is normal to have a cd4 near 500 and a so low viral load?

Thank you very much!

Response from Dr. Frascino

Hi.

Is it "normal" to have a CD4 count of 500 and viral load of 489? Well, there is actually absolutely nothing normal about having HIV! Period. Certainly it's possible to have a reasonably high CD4 count and low viral load. This could result from having a wimpy viral strain or a potent immune response, among other reasons. Some folks control viral replication better than others (elite controllers, long-term non-progressors, etc.)

As for when to start medications, the current trend is to begin earlier rather than later in the course of the disease to preserve immune function and prevent damaging immune activation/inflammation. Many HIV specialists, including yours truly, recommend beginning treatment as soon as you are diagnosed HIV positive, even if your CD4 count is well above 500. You can read much more about "when to start treatment" in the archives of this forum and elsewhere on this site.

Good luck.

Dr. Bob



Previous
washing clothes
Next
Medical Intern with possible exposure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement